Contact Us     Maps & Directions     About Us
Find a Provider
Your Medical Home
Find a Facility
Plan Your Visit
Find a Provider
Giving
Mother Frances Hospital
Heart Hospital
Neuroscience Institute
Orthopedics and Sports Medicine
Search Health Information    High Lithium

High Lithium

If you or your child takes lithium for bipolar disorder , watch for the first signs of high levels of lithium in the blood. It's important to maintain a careful balance of lithium in the blood, and the difference between helpful (therapeutic) levels and toxic levels is very small. Signs of high lithium include:

  • Shaky hands and muscle twitching.
  • Weakness, loss of balance, and/or drowsiness.
  • Vomiting and diarrhea.

At the first signs of excess lithium buildup in the blood, call your doctor.

Later symptoms of high lithium in the blood include:

  • Slurred speech.
  • Confusion.
  • Seizures.

If you experience any of these later symptoms, you need immediate medical treatment. Call 911 or other emergency services.

By Healthwise Staff
Patrice Burgess, MD - Family Medicine
Lisa S. Weinstock, MD - Psychiatry
Last Revised March 1, 2012

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.